Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Salt Lake City, UT

July 25, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2013, 1:24 PM MDT for Kane County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 1:24 PM MDT (19:24 UTC)
Expired
Jul 25, 2013, 6:30 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WGUS55 KSLC 251924
FFWSLC
UTC025-260030-
/O.NEW.KSLC.FF.W.0030.130725T1924Z-130726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OVER THE NORTHERN END OF JOHNSON CANYON...AND A 
THUNDERSTORM WITH HEAVY RAINFALL CONTINUES TO MOVE SOUTHWARD DOWN 
THE WASH AS OF 120 PM. FLASH FLOODING IS EXPECTED ALONG THE ENTIRE 
JOHNSON WASH FROM THE SKUTUMPAH ROAD DOWN TO THE UTAH/ARIZONA BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3732 11223 3698 11232 3698 11241 3732 11252

$$

SCHOENING
2 follow-up statements
739 
WGUS75 KSLC 252201
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT THU JUL 25 2013

UTC025-260030-
/O.CON.KSLC.FF.W.0030.000000T0000Z-130726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
401 PM MDT THU JUL 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL KANE COUNTY...

AT 353 PM MDT...THE POTENTIAL FOR FLASH FLOODING CONTINUES ALONG 
JOHNSON CANYON IN KANE COUNTY UTAH. ADDITIONAL HEAVY RAINFALL HAS 
OCCURRED BETWEEN 2 PM AND 4 PM...WHICH HAS LIKELY INCREASED FLOWS 
SIGNIFICANTLY ALONG JOHNSON WASH. WHILE MOST OF THE RAINFALL OVER 
THE AREA HAS STOPPED AS OF 4 PM...ISOLATED SHOWERS AND THUNDERSTORMS 
WILL CONTINUE TO MOVE ACROSS SOUTHERN UTAH THROUGH THE AFTERNOON AND 
EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3732 11223 3698 11232 3698 11241 3732 11252

$$

SCHOENING
882 
WGUS75 KSLC 260022
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT THU JUL 25 2013

UTC025-260030-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-130726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
622 PM MDT THU JUL 25 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR CENTRAL KANE
COUNTY...

THE POTENTIAL FOR FLOODING ACROSS JOHNSON CANYON IN KANE COUNTY UTAH 
HAS DIMINISHED AS OF 620 PM...AS THE AREA HAS NOT EXPERIENCED HEAVY 
RAINFALL IN THE LAST HOUR OR TWO. THEREFORE... THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. 

HOWEVER...ELEVATED FLOWS WILL STILL BE POSSIBLE OVER THE AREA INTO 
THE EVENING HOURS. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3732 11223 3698 11232 3698 11241 3732 11252

$$

SCHOENING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:18 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 10:18 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT THU JUL 25 2013

.SYNOPSIS...DRIER AIR WILL SPREAD INTO THE REGION FROM THE NORTHWEST
TODAY. MOISTURE WILL BEGIN TO RETURN TO THE SOUTHWEST FRIDAY AND
OVERSPREAD THE ENTIRE AREA FOR THE WEEKEND.

&&

.DISCUSSION...MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
SHOW A MID LEVEL RIDGE CENTERED NEAR THE UT/AZ/NV TRIPLE POINT. A
LIGHT NW FLOW ALOFT PREVAILS ACROSS MUCH OF THE FORECAST
AREA...WHICH IS ADVECTING DRIER AIR INTO THE REGION. DESPITE THIS
DRYING TREND...PW VALUES REMAIN IN THE 0.5 TO 0.75 INCH
RANGE PER GOES IMAGERY...WITH LOCALLY HIGHER VALUES OVER THE LOWER
ELEVATIONS OF SOUTHERN UT.

THIS RIDGE IS FORECAST TO AMPLIFY TODAY...BUT LARGELY REMAIN IN
PLACE THROUGH FRIDAY EARLY FRIDAY BEFORE DRIFTING EAST. LINGERING
MOISTURE WILL REMAIN SUFFICIENT TO BRING A THREAT FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS TODAY PRIMARILY OVER THE
HIGHER TERRAIN OVER CENTRAL AND SOUTHERN UT...BUT DRIFTING
SOUTHEAST INTO THE ADJACENT LOWER ELEVATIONS AT TIMES.

AS THIS RIDGE SLOWLY SLIDES EAST FRIDAY MOISTURE IS FORECAST TO
BEGIN SPREADING BACK INTO WESTERN UT DURING THE AFTERNOON AND
EVENING HOURS...THEN INCREASE SUBSTANTIALLY SATURDAY AS THE FLOW
ALOFT BECOMES MORE SOUTHWESTERLY...AND A WEAK WAVE LIFTS
NORTHWARD THROUGH THE REGION. THIS INCREASE IN MOISTURE WILL BE
SHORT LIVED HOWEVER...AS A TROUGH IS FORECAST TO DEVELOP ALONG THE
WEST COAST FOR MUCH OF NEXT WEEK...SHUNTING MONSOONAL MOISTURE
SOUTH AND EAST OF THE FORECAST AREA.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH SOME SCATTED CLOUDS. SOUTHEAST WINDS ARE EXPECTED TO SHIFT
TO THE NORTHWEST BETWEEN 17Z AND 19Z.

&&

.FIRE WEATHER...HIGH PRESSURE WILL BUILD OVER THE DISTRICT
TODAY...ALLOWING DRIER NORTHWEST FLOW ALOFT TO DEVELOP. LINGERING
LOW LEVEL MOISTURE WILL ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...PRIMARILY OVER SOUTHERN UTAH. HOWEVER...WETTING
RAIN POTENTIAL IS LESS THAN IT HAS BEEN IN PREVIOUS DAYS. MOISTURE
WILL RETURN TO SOUTHWEST UTAH TOMORROW BEFORE SPREADING ACROSS THE
ENTIRE DISTRICT OVER THE WEEKEND...INCREASING COVERAGE OF SHOWERS
AND THUNDERSTORMS. DRIER CONDITIONS ARE EXPECTED TO RETURN EARLY
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...
FIRE WEATHER...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 6:06 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 AM MDT THU JUL 25 2013

UTZ001>016-019>021-517-518-WYZ021-261215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
606 AM MDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR IS SPREADING INTO THE OUTLOOK AREA FROM THE NORTHWEST
TODAY. THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
AGAIN THIS AFTERNOON BUT THESE WILL BE MAINLY OVER THE EASTERN
AND SOUTHERN MOUNTAINS. SOME OF THESE WILL DRIFT OFF TOWARDS THE
SOUTHEAST ACROSS THE VALLEYS. ISOLATED HEAVY RAIN IS POSSIBLE FROM
THESE STORMS BUT FOR THE MOST PART THEY SHOULD BE WEAKER AND DRIER
THAN YESTERDAY. ANY SHOWERS THAT DO DEVELOP SHOULD END THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRYING TREND WILL CONTINUE ACROSS THE NORTHEASTERN OUTLOOK
AREA FRIDAY WITH ONLY A FEW WEAK STORMS POSSIBLE OVER THE
MOUNTAINS. MOISTURE WILL BEGIN TO SPREAD BACK INTO THE
SOUTHWESTERN OUTLOOK AREA FRIDAY AFTERNOON BRINGING A THREAT OF
LOCAL HEAVY RAIN BACK INTO SOUTHWEST UTAH BY LATE IN THE DAY.

MOISTURE WILL SURGE NORTH AGAIN FOR THE WEEKEND OVERSPREADING THE
ENTIRE OUTLOOK AREA BY SATURDAY. THIS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS WITH A RENEWED THREAT OF LOCAL HEAVY
RAIN.

ANOTHER AND MORE SIGNIFICANT DRYING TREND IS EXPECTED TO BEGIN
EARLY NEXT WEEK AND CONTINUE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:31 PM MDTFlash Flood WarningSLCKane4 hr
Jul 24, 7:06 PM MDTSpecial Weather StatementSLCKane54 min
Jul 25, 2:11 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.